Lake Michigan, 2021Marine Thunderstorm Winds in Lake Michigan, July 6, 2021
July 6, 2021 · NWS GRB · 2 events in 1 county or zone
Strong thunderstorms produced gusty winds as they tracked over the Lake Michigan nearshore waters during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms produced gusty winds as they tracked over the Lake Michigan nearshore waters during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 6, 11:45 AM CST, 40 minutes earlier.
Area forecast discussion, Jul 6, 11:45 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1245 PM CDT Tue Jul 6 2021
Updated aviation portion for 18Z TAF issuance
.SHORT TERM...Today...Tonight...and Wednesday
Issued at 423 AM CDT Tue Jul 6 2021
A nearly stationary front stretched from roughly MSP to GRB at
09Z. A surface low is expected to move along the front today while
a surface high north of Lake Superior tries to push the front
southward along the lakeshore. Thunderstorms will move along the
front as it edges slowly south. Elevated instability across
northern Wisconsin could create a hail threat while the far south
could have enough sunshine to create surface based CAPE and storms
with strong winds and hail. Highs today will likely occur before
noon in most places.
An approaching upper trough is forecast to produce cyclogenesis
over southern Minnesota, with the system moving across Wisconsin
tonight. The ECMWF has a much deeper surface low and much stronger
low level warm advection. This results in higher QPF totals of 2
to 3 inches over 24 hours. HPC QPF forecaster thought that the
ECMWF might be overdone due to convective feedback. The other
models still have a decent surface low and a good overrunning
rainfall event of 1 to 2 inches. The medium and large rivers
should be able to take that much rainfall, but there could be
some flooding or small streams or urban areas with an heavy
convective rainfall.
The showers and thunderstorms will end from northwest to
southeast Wednesday as the surface low goes by and a surface high
builds in from the north. It will be much cooler and breezy as
well, with temperatures about 20 degrees below normal.
.LONG TERM...Wednesday Night Through Monday
Issued at 423 AM CDT Tue Jul 6 2021
Main focus is on changes to the forecast this weekend. Otherwise,
temps will be below normal through most of the weekend and return
to near normal early next week.
Wednesday night and Thursday...Continue to carry chance PoPs in
east- central WI through Wednesday night as departing low and
shortwave could linger a few showers or thunderstorms mainly
along and east of the Fox Valley. Dry and cool high pressure
builds in for Thursday with highs about 10 degrees below normal
in the upper 60s/low 70s.
Friday through Sunday...Medium range models have come into better
agreement this cycle and bring a surface low and mid-level
shortwave through the Northern Plains and then stalling out in the
corn belt region. This puts the strongest forcing southwest of the
forecast area. As a result, lowered PoPs from Friday through
Sunday, especially across northern WI. Also removed the mention of
thunder with no instability present. If this trend continues will
need to lower PoPs quite a bit more as the GFS, ECMWF, and CMC
all depict a mostly dry weekend with high pressure keeping the
surface low blocked to the south. Temperatures will still be a few
degrees below normal due the mid/upper trough in place. Highs are
forecast to reach the 70s with lows in the 50s.
Early next week...Models have varying solutions at this point,
with the general consensus showing the high moving east which
allows the low to move north/northeast towards the western or
central Great Lakes. Could see a few showers if/when this low
passes through the area. Stuck with blended model solution during
this time which features chance PoPs.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 1239 PM CDT Tue Jul 6 2021
Low pressure moving along a nearly stationary front across
central Wisconsin will bring showers and thunderstorms to the
area from west to east this afternoon and tonight. Scattered
strong to severe thunderstorms are expected across central and
east central WI between 3 pm and 9 pm. Have added TEMPO groups for
the most likely periods of thunderstorms at all TAF sites, except
RHI, where little instability is expected. Ceilings and visibility
will fall to MVFR by late afternoon or early evening and to IFR
later this evening. Poor flight conditions will continue Wednesday
morning, though rain may taper off at RHI later in the morning,
allowing for improvement to MVFR.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from 4 PM CDT this afternoon through
Wednesday morning for WIZ040-050.
&&
SHORT TERM.....RDM
LONG TERM......KLJ
AVIATION.......Kieckbusch
Hazardous weather outlook, Jul 6, 10:35 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1135 AM CDT Tue Jul 6 2021
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071645-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1135 AM CDT Tue Jul 6 2021
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...This Afternoon and Tonight
There is a slight chance of severe thunderstorms, mainly for
areas south of highway 29 between 3 pm and 8 pm. Damaging winds,
torrential rainfall and hail are the main threats. An isolated
tornado is also possible in central Wisconsin. A threat of heavy
rainfall and urban and small stream flooding will continue through
tonight.
Building waves on Lake Michigan late this afternoon and tonight
could create dangerous swimming conditions at beaches along Lake
Michigan.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Urban and small stream flooding remains possible through Wednesday
morning as rainfall continues.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
LMZ521-522-541>543-071645-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1135 AM CDT Tue Jul 6 2021
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...This Afternoon and Tonight
Conditions hazardous to small craft are expected late this
afternoon and tonight due to gusty northeast winds and building
waves. A Small Craft Advisory is in effect.
Thunderstorms are possible at times this afternoon and overnight.
Gusty winds, hail, and cloud to water lightning will pose a threat
to boaters.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Conditions hazardous to small craft are possible Wednesday into
Thursday due to persistent and gusty northeast winds.
Kieckbusch
Marine Thunderstorm Wind, Two Rivers to Sheboygan Wi
- When
- July 6, 12:25 PM CST
- Where
- Two Rivers to Sheboygan Wi forecast zone, 3.22 mi SW of Two Rivers
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.114, -87.611
Thunderstorms produced a gust to 49 knots at the Manitowoc airport.
Marine Thunderstorm Wind, Two Rivers to Sheboygan Wi
- When
- July 6, 7:06 PM CST to 7:07 PM CST
- Where
- Two Rivers to Sheboygan Wi forecast zone, 4.47 mi E of Cleveland
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- Buoy
- Coordinates
- 43.909, -87.662
Thunderstorms produced a gust to 39 knots at the Sheboygan buoy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 6 to 11, 202149 deaths · 23 events
- Heat in Arizona, July 6, 20214 deaths · 2 events
- Heavy Rain in Texas, July 6 to 8, 2021$56 million · 6 events
- Drought in Minnesota, July 6 to 31, 2021$12 million · 3 events
- Flash Flooding and Hail in New Mexico, July 6 to 7, 2021$2.4 million · 1 in hail · 11 events
- Damaging Winds in New York, July 6, 2021$243,000 · 52 kt wind · 58 events
- Tropical Storm and Storm Surge in Florida, July 6 to 9, 2021$245,000 · 38 events
- Damaging Winds in Wisconsin, July 6, 2021$391,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in New Jersey, July 6, 2021$149,000 · 52 kt wind · 24 events
- Flash Flooding in Texas, July 6, 2021$285,000 · 7 events
- Flash Flooding and Flood in Mississippi, July 6, 2021$138,000 · 7 events
- Flash Flooding and Flood in Texas, July 6, 2021$110,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 959907, 959910.